Elderly woman tested for syndrome after jab

PUBLISHED : Wednesday, 19 January, 2011, 12:00am
UPDATED : Wednesday, 19 January, 2011, 12:00am

Health officials are investigating whether an 81-year-old woman who received a flu vaccination had developed Guillain-Barre syndrome (GBS), which can be one of the most severe side effects of the procedure.

The Centre for Health Protection said the woman had underlying medical conditions and received the influenza vaccination at a government outpatient clinic on December 22. She developed weakness in both legs on December 29.

She was admitted to Queen Mary Hospital on Friday and was stable yesterday. Tests were being done to ascertain the diagnosis for GBS or other neurological conditions.

GBS is an acute disorder in which the body damages its own nerve cells, resulting in weakness in the limbs. It can occur after flu or hepatitis B jabs.

Meanwhile, a girl, two, was critically ill with influenza A, the centre said. The girl had a fever, cough and running nose on Monday. She developed convulsions yesterday and was admitted to Queen Elizabeth Hospital's intensive care unit with suspected encephalitis.